HIV Rash: What to Watch for

0
39

HIV rash is among the earliest outward signs of HIV infection appearing within the first two months of contracting the virus. HIV rashes may be caused by the virus itself, other opportunistic infections or the HIV drugs among other medications. In most cases, the rashes are itchy, red, and painful to the touch.

Research by UC San Diego Health indicates that approximately 90% of individuals living with HIV experience skin changes with rashes reported as the most common. For this reason, you need to understand how to identify such rashes and how to treat them.

WHAT A TYPICAL HIV RASH LOOKS LIKE

HIV rash is usually flat and red on the surface of the skin and often covered with small bumps. It is common to experience such symptoms within a week or two of starting a new medication especially the HIV medications known as antiretroviral drugs (ARV). Regardless of the cause of the rash, the virus itself or the medicine, the red and flattened area on the skin with small bumps will always be itchy. There is no specific part of the body where such symptoms will appear but often occurs on the face, chest, hands, and feet. In rare cases, mouth ulcers are possible.

According to the U.S Department of Health and Human Services, there are three main classes of ARVs that may cause skin rashes i.e.

  • Nucleoside reverse transcription inhibitors (NRTIs)
  • Non-nucleoside reverse transcription inhibitors (NNRTIs)
  • Protease inhibitors

On the same note, NNRTIs were reported as the most common cause of skin rashes. An excellent example of this is nevirapine (Viramune). In the case of NRTIs and PIs, Abacavir (Ziagen) and amprenavir (Agenerase) simultaneously are also likely to cause skin rashes.

The severity of HIV Rashes

An HIV rash can be categorized as being mild or severe depending on the damages caused to the skin. Mild HIV rashes usually come and disappear after some time, but in severe cases, they can cause severe damages to the skin making such rashes life-threatening. For instance, severe HIV rashes caused by the use of specific ARVs may cause a severe skin condition known as Stevens-Johnson syndrome (SJS). The major signs of this condition include fever, swelling of the tongue, blisters on the skin as well as the mucous membrane, and quick development of rashes.

Treatment of HIV rash

A lot of research has been put into controlling viral infections and preservation of the immune system. This has made it possible to manage severe skin infections including HIV rashes. Essentially, it takes the right medication to manage and treat HIV rashes. Many drugs can be purchased over-the-counter like hydrocortisone cream and Benadryl which are effective in reducing itchiness and size of rashes. In case of severe rashes, prescription medication by a professional health provider will be necessary. Adherence to the prescribed antiretroviral therapy (ART) is critical in keeping the viral load under control and preventing possible symptoms of the virus like the rashes. However, if specific drugs prescribed to you cause the rashes, it is ideal to contact your physician to switch between the available treatment-regimens to prevent such side effects.

Some lifestyle changes are also necessary to ensure mild HIV rashes are got rid of. For instance, it is advisable to avoid direct exposure to sunlight and a lot of heat, especially with hot showers. On the other hand, rashes may be as a result of allergies caused by taking specific meals, trying out new medications or even soaps. Anybody living with HIV and experiences rashes which they are not sure about the cause should consult their medical doctor as soon as possible.

When should you contact your healthcare provider?

In case you are experiencing skin rashes and are not sure about the cause but think you may have been infected with HIV, contact your healthcare provider as soon as you can. The professional healthcare providers will check out the developed skin changes and undertake an extensive diagnosis to determine the real cause. This way, you will have the right prescription medication to help you through.

Source:https://www.redorbit.com

LEAVE A REPLY

Please enter your comment!
Please enter your name here